Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes leg cramps at night that wake up from sleep?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2127 Questions

default
Posted on Mon, 27 Aug 2018 in Brain and Spine
Question: What is causing me to be awaken with leg cramps every night?
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
There a variety of reasons for leg cramps

Detailed Answer:
Hi,
There are a variety of reasons why leg cramps develop or occur and while some have to do with the "obvious" metabolic disturbance types of issues such as ELECTROLYTE DISTURBANCES as one might find in a patient who is depleted in things such as sodium, potassium, calcium, magnesium, etc. many of the reasons which are actually more likely in someone your age have to do with pathological conditions such as NEUROPATHY, PARKINSONIAN DISEASES, DYSTONIAS, and ENDOCRINOPATHIES (Thyroid, Adrenal, Parathyroid gland problems).

In the not so distant past QUININE used to be the drug of choice for treating and preventing cramping, however, more recent attention and information that has become available on quinine (especially in older people) has brought restrictions to its use due to its higher than acceptable likelihood of causing hypersensitivity complications which can be very serious. Another MUCH OVERLOOKED cause of leg cramps in all age groups but especially in those above age 60 involves medications and their side effects or interactions with one another.

You've not listed your current medications but I am going to list for you some of the most common offenders of leg cramps that you may be taking and if so you may wish to speak to your doctor about the possibility of retiring or changing if present in your regimen.

Here is a list of some of the most commonly taken drugs that I can recall cause significant problems of cramping due to side effects in patients above the age of 60-65: diuretics, nifedepine, β-agonists, steroids, morphine, cimetidine, penicillamine, statins, and lithium. If you are on any of these medications than I would suggest you to speak with your doctor about reducing or stopping them if they are not absolutely essential and see what happens.

The best way for a doctor to help you with your cramping problem is for you to keep a good journal of events as they occur and to also do some bit of DESCRIPTION of the episode. I've found many patients call things CRAMPS....which really are not....such as twitching legs, SORE muscles from overuse or strain, difficulties keeping the legs still (restelessness), bouts of NUMBNESS/TINGLING that suddenly come and then, go within a few minutes. pain in the back of the legs/calves after walking a distance or climbing stairs (claudication not cramping necessarily), etc. Therefore, a good history and solid description of the event is crucial to begin with to make sure that what YOU think is a cramp and what your doctor things is a cramp are the same.

Then, the doctor should proceed to look into your medical history and see if he/she can piece together how this all developed in your case and what if any treatments have been tried with their success or not. Looking and identifying the cause is so much more valuable than just treating the symptoms. I see that you're on clonazepam but this is not a good choice of treatment since it is a controlled substance which really does not treat the underlying cause for any disease process so much as it treats symptoms temporarily and because of the need for you to constantly this drug you will be at risk for issues of tolerance and dependency.

How about an imaging study of the lower back such as an MRI of the lumbar spine in order to identify nerve root compressions or severe degenerative arthritides which may explain lower leg cramping in many cases? Other important tests such as EMG/NCV (electrical study) and metabolic workups looking for muscle disease of a general type can often be useful and yield positive information.

Bottom line is to speak to your doctor and for him/her to look at the spectrum of possibilities for the cramps to diagnose (if possible) the underlying cause before settling on a plan of definitive treatment.

Hope I have answered your query.

Take care,
Dr. Dariush Saghafi




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on